Alert archive / Minnesota / Small Craft Advisories in 2021
Small Craft Advisory 103, NWS Duluth, MN
NWS Duluth, MN issued this small craft advisory at Dec 4, 2021, 9:38 AM CST. It took effect at Dec 4, 2021, 10:00 AM CST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 4, 2021, 9:38 AM CST (15:38 UTC)
- In effect from
- Dec 4, 2021, 10:00 AM CST
- Expired
- Dec 4, 2021, 2:49 PM CST
- In force
- 5 hr
- Issued by
- NWS Duluth, MN
The text
As transmitted.
570 WHUS73 KDLH 041538 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 938 AM CST Sat Dec 4 2021 LSZ140>142-150-042200- /O.EXP.KDLH.GL.W.0015.000000T0000Z-211204T1600Z/ /O.NEW.KDLH.SC.Y.0103.211204T1600Z-211204T2200Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Outer Apostle Islands Beyond 5 NM from Mainland- 938 AM CST Sat Dec 4 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... ...GALE WARNING WILL EXPIRE AT 10 AM CST THIS MORNING... * WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and waves 2 to 5 ft expected. * WHERE...Grand Portage to Grand Marais MN, Grand Marais to Taconite Harbor MN, Taconite Harbor to Silver Bay Harbor MN and Outer Apostle Islands Beyond 5 NM from Mainland. * WHEN...Until 4 PM CST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ121-143>148-042200- /O.EXT.KDLH.SC.Y.0102.000000T0000Z-211204T2200Z/ Chequamegon Bay-Bayfield to Oak Point WI- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 938 AM CST Sat Dec 4 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WHAT...West winds 10 to 20 kt with gusts up to 35 kt and waves 1 to 4 ft. * WHERE...Portions of Lake Superior. * WHEN...Until 4 PM CST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
1 follow-up statement
343 WHUS73 KDLH 042049 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 249 PM CST Sat Dec 4 2021 LSZ121-143>148-050900- /O.CAN.KDLH.SC.Y.0102.000000T0000Z-211204T2200Z/ /O.NEW.KDLH.SC.Y.0104.211205T1100Z-211206T0600Z/ /O.NEW.KDLH.GL.A.0010.211206T0600Z-211206T1500Z/ Chequamegon Bay-Bayfield to Oak Point WI- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 249 PM CST Sat Dec 4 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT... ...GALE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...For the Small Craft Advisory, southeast winds 15 to 25 kt with gusts up to 30 kt and waves 1 to 4 ft expected. For the Gale Watch, northwest winds 20 to 30 kt with gusts up to 40 kt and waves 3 to 6 ft possible. * WHERE...Portions of Lake Superior. * WHEN...For the Small Craft Advisory, from 5 AM Sunday to midnight CST Sunday night. For the Gale Watch, from late Sunday night through Monday morning. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ LSZ140>142-150-050900- /O.CAN.KDLH.SC.Y.0103.000000T0000Z-211204T2200Z/ /O.NEW.KDLH.SC.Y.0104.211205T1100Z-211206T0600Z/ /O.NEW.KDLH.GL.A.0010.211206T0600Z-211206T1500Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Outer Apostle Islands Beyond 5 NM from Mainland- 249 PM CST Sat Dec 4 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT... ...GALE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...For the Small Craft Advisory, southeast winds 15 to 25 kt with gusts up to 30 kt and waves 5 to 8 ft expected. For the Gale Watch, northwest winds 25 to 35 kt with gusts up to 45 kt and waves 4 to 7 ft possible. * WHERE...Grand Portage to Grand Marais MN, Grand Marais to Taconite Harbor MN, Taconite Harbor to Silver Bay Harbor MN and Outer Apostle Islands Beyond 5 NM from Mainland. * WHEN...For the Small Craft Advisory, from 5 AM Sunday to midnight CST Sunday night. For the Gale Watch, from late Sunday night through Monday morning. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Dec 4, 5:39 AM CST, 3 hours 59 minutes earlier.
Area forecast discussion, Dec 4, 5:39 AM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
539 AM CST Sat Dec 4 2021
.DISCUSSION...(Today through Friday)
Issued at 535 AM CST Sat Dec 4 2021
Summary: The first large winter storm of the season will cross the
Northland Sunday into Monday bringing heavy snow and strong winds.
Before a large system arrives Sunday, a smaller one is causing
clouds and a little light snow in the Arrowhead this morning that
should only give minor accumulations. This low pressure will move
east into eastern Ontario today. High pressure will briefly build
tonight before a large winter storm arrives Sunday.
The large winter storm is fueled by a strong 125 kt zonal polar
jet that begins to trough out as an embedded vort max begins
cyclogenesis in the lee of the Rockies. A couple of FGen bands
cross tonight under strengthening deep omega lift, but the
significant portion of the storm will be during the day Sunday
when the low deepens as it approaches NW WI. This will wring
moisture out along the North Shore topography as strong winds off
of Lake Superior driven by a tightening pressure gradient ascend
over the North Shore terrain ridge. This occurs in concert with
synoptic Fgen, deep omega over the Arrowhead, and with crystal
residency time in the dendritic growth zone for over 10kft at
Lusten per the NAM Bufkit sounding. Further, the contributions
from Lake Superior add quite a bit (up to 400 J/kg) of CAPE to
the low level instability profile. The combination of heavy
snowfall rates, and strong winds will result in treacherous
travel with visibilities less than a 1/4 of a mile for several
hours in Cook County - especially near Lake Superior. In light of
the combination of threats, opted to go with a Blizzard Warning as
confidence is quite high in treacherous conditions in this part
of the Northland. Further, model solutions have been consistent in
outlining this area as an area of concern. Elsewhere across the
Northland, there will be periods of heavy snow with total
accumulations in the 6 to 10" range across a majority of our
forecast area. The system itself isn't working with really great
values of PWATs (0.5"), but the Pacific moisture from the west
will combine with a little Gulf moisture and the ascending branch
of the developing system should give good snowfall amounts to the
warned areas. There is a dry intrusion lurking, but the current
model guidance has it crossing to the south of Highway 2. So, for
now didn't issue any Advisories along the southern portion of the
forecast area as confidence is still too low in what will play out
there. The current forecast has them getting several inches of
snow.
After this system crosses, a cold snap with sub zero temperatures
are expected to start the week. The Northland may even flirt with
Wind Chill Advisory criteria (-25F wind chills). The cold spell
doesn't last too long and we approach the melting mark by
Thursday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 535 AM CST Sat Dec 3 2021
VFR conditions, but breezy with some snow in the MN Arrowhead.
High pressure will build later today, but a large system will
begin to move into the area after 06Z bringing IFR conditions in
eventual heavy snow and blowing and drifting snow.
&&
.MARINE...
Issued at 535 AM CST Sat Dec 4 2021
An area of low pressure will move off to the east today causing
northwest gales across western Lake Superior. Winds will subside
today as the system departs, but another large winter storm will
cross Sunday into Monday bringing both southerly gales to the
North Shore Sunday in heavy snow and then northwesterly gales on
Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 28 20 30 3 / 0 90 100 60
INL 22 14 27 -4 / 10 90 90 40
BRD 31 23 35 -1 / 0 90 60 20
HYR 31 20 33 5 / 0 90 90 60
ASX 31 20 34 8 / 0 90 100 80
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from midnight tonight to 6 AM CST Monday
for WIZ001>003.
Winter Storm Warning from 3 AM Sunday to noon CST Monday for
WIZ004.
MN...Winter Storm Warning from midnight tonight to 6 AM CST Monday
for MNZ010>012-018>020-025-026-035-037.
Blizzard Warning from 5 AM Sunday to 6 AM CST Monday for MNZ021.
LS...Gale Warning until 10 AM CST this morning for LSZ140>142-150.
Small Craft Advisory until 10 AM CST this morning for LSZ121-
143>148.
&&
DISCUSSION...Wolfe
AVIATION...Wolfe
MARINE...WolfeHazardous weather outlook, Dec 4, 3:44 AM CST, 5 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 344 AM CST Sat Dec 4 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-050945- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 344 AM CST Sat Dec 4 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight A large winter storm will begin to cross the area beginning tonight. Winter Storm Warnings are in effect as well as a Blizzard Warning along the North Shore. Travel conditions will begin to deteriorate by Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday A large winter storm will cross the area Sunday. Winter Storm Warnings are in effect as well as a Blizzard Warning along the North Shore. Travel will become difficult to impossible especially during the afternoon Sunday. The snowbelt along the South Shore, especially in Iron and Ashland Counties could also see higher amounts into Monday due to lake effects. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed today or tonight. LSZ121-140>148-150-050945- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 344 AM CST Sat Dec 4 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Strong west to northwest winds will create hazardous conditions to mariners. Gale Warnings and Small Craft Advisories remain in effect this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday An area of low pressure will move through the region this weekend. This system will likely bring gale force gusts to the waters of Western Lake Superior numerous times from Sunday morning to midday Monday. Wolfe/Kossen More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 3:31 AM CST | Blizzard Warning | DLH | Cook | 52 hr |
| Dec 4, 3:31 AM CST | Winter Storm Warning | DLH | Aitkin, Carlton, Cass, Cook, Itasca, Koochiching and 2 more | 55 hr |
| Dec 4, 2:40 PM CST | Winter Weather Advisory | DLH | Aitkin, Cass, Crow Wing, Pine | 45 hr |
| Dec 4, 2:49 PM CST | Gale Watch | DLH | 13 hr | |
| Dec 4, 2:49 PM CST | Small Craft Advisory | DLH | 31 hr |
Nearby
Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.